Alert archive / South Dakota / Tornado Warnings in 2010
Tornado Warning 21, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 26, 2010, 4:27 PM MDT for Bennett County, South Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2010, 4:27 PM MDT (22:27 UTC)
- Expired
- Jun 26, 2010, 5:00 PM MDT
- In force
- 33 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
County Bennett County, SD
The radar
The Rapid City radar (KUDX), 121 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 4:45 PM MDT | HAIL 1.75 | 1 W Allen, SD | |
| Jun 26, 4:50 PM MDT | HAIL 1.75 | 6 E Allen, SD | HAIL LASTED FROM 440 TO 450 PM MDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 1:56 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2485 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.6
The text
As transmitted, in the capitals the NWS used until 2016.
133 WFUS53 KUNR 262227 TORUNR SDC007-262300- /O.NEW.KUNR.TO.W.0021.100626T2227Z-100626T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 427 PM MDT SAT JUN 26 2010 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN BENNETT COUNTY IN SOUTHWESTERN SOUTH DAKOTA... * UNTIL 500 PM MDT * AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 6 MILES NORTHWEST OF ALLEN...OR 19 MILES NORTHWEST OF MARTIN...AND MOVING EAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... ALLEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4336 10164 4320 10167 4326 10209 4338 10208 TIME...MOT...LOC 2226Z 277DEG 38KT 4332 10199 $$ CZEPYHA
2 follow-up statements
291 WWUS53 KUNR 262239 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 439 PM MDT SAT JUN 26 2010 SDC007-262300- /O.CON.KUNR.TO.W.0021.000000T0000Z-100626T2300Z/ BENNETT SD- 439 PM MDT SAT JUN 26 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN BENNETT COUNTY UNTIL 500 PM MDT... AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR ALLEN...OR 12 MILES NORTHWEST OF MARTIN... MOVING EAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF CENTRAL BENNETT COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4336 10164 4320 10167 4326 10209 4338 10208 TIME...MOT...LOC 2239Z 278DEG 34KT 4330 10186 $$ CZEPYHA
687 WWUS53 KUNR 262258 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 458 PM MDT SAT JUN 26 2010 SDC007-262308- /O.EXP.KUNR.TO.W.0021.000000T0000Z-100626T2300Z/ BENNETT SD- 458 PM MDT SAT JUN 26 2010 ...THE TORNADO WARNING FOR NORTHWESTERN BENNETT COUNTY WILL EXPIRE AT 500 PM MDT/600 PM CDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4336 10164 4320 10167 4326 10209 4338 10208 TIME...MOT...LOC 2258Z 278DEG 34KT 4327 10162 $$ CZEPYHA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 26, 1:00 PM MDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 26, 1:00 PM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 100 PM MDT SAT JUN 26 2010 .DISCUSSION...WATER VAPOR IMAGERY SHOWS AN UPPER TROUGH CROSSING THE NORTHERN ROCKIES...CONTINUING EASTWARD. AHEAD OF THE TROUGH...SEVERAL SHORTWAVES WERE WITHIN THE SOUTHWESTERLY FLOW CROSSING THE REGION. SURFACE ANALYSIS PLACES A LOW PRESSURE AXIS FROM CENTRAL NORTH DAKOTA...ACROSS THE CWA...TO THE NEBRASKA PANHANDLE. TEMPERATURES WERE GENERALLY IN THE LOWER 70S TO LOWER 80S. RADAR SHOWS A LINE OF SHOWERS CROSS SOUTH CENTRAL SOUTH DAKOTA AT THIS TIME. REGIONAL RADAR SHOWS A LINE OF SHOWERS AND AN ISOLATED THUNDERSTORM NOW CROSSING NORTH CENTRAL WYOMING HEADING TOWARD THE WESTERN FRINGES OF THE CWA. THIS AFTERNOON AND TONIGHT...THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE...ESPECIALLY ACROSS WESTERN SOUTH DAKOTA BEHIND THE DEPARTING WAVE/LINE OF SHOWERS ACROSS SOUTH CENTRAL. SATELLITE/RADAR SHOWS TOWERING CU DEVELOPING OVER THE NORTHERN AND EASTERN BLACK HILLS AT THIS TIME. STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND PUSH EASTWARD AS THE TROUGH CROSSES THE AREA. THERE STILL APPEARS TO BE ENOUGH INSTABILITY AND SHEAR FOR SEVERE WEATHER WITH LARGE HAIL AS THE MAIN THREAT. BY THIS EVENING...THE BULK OF STORMS IS EXPECTED TO SHIFT INTO SOUTH CENTRAL SOUTH DAKOTA WITH SOME LINGERING CONVECTION POSSIBLE ACROSS THE REST OF THE CWA. PRECIP WILL EXIT THE CWA BY LATE TONIGHT. A QUIET START TO NEXT WEEK IS EXPECTED. UPPER RIDGING WILL BUILD ACROSS THE REGION SUNDAY BRINGING DRY WEATHER TO THE AREA THROUGH MONDAY. REMOVED SLIGHT CHANCE POPS ACROSS NORTHWEST SOUTH DAKOTA THROUGH THE BLACK HILLS SINCE INSTABILITY IS LACKING AND AN UPPER WAVE STAYS NORTH AND EAST OF THE CWA. TEMPERATURES WILL BE IN THE 70S TO LOWER 80S SUNDAY...AND INCREASE TO THE UPPER 70S TO UPPER 80S MONDAY. EXTENDED...UPPER RIDGE WILL DOMINATE WX OVER NRN HIGH PLAINS THRU THE EXTENDED PERIOD. MAINLY DRY CONDITIONS AND ABOVE AVERAGE TEMPERATURES WILL RESULT. WILL CONT DRY FCST FOR TUESDAY THROUGH THURSDAY...THOUGH AN ISOLATED AFTERNOON OR EVENING THUNDERSTORM WILL BE POSSIBLE EACH DAY. UPPER RIDGE WILL BEGIN TO MV EAST BY FRIDAY WITH NEXT UPPER TROF APPROACHING REGION...BRINGING BETTER CHANCES OF TSTMS FOR FRIDAY INTO NEXT WEEKEND. && .AVIATION...THERE WILL BE A CHC OF TSTMS ACROSS NERN WY/WRN SD THIS AFT/EVENING...WITH LOCAL MVFR CIGS/VSBYS POSSIBLE IN AND NEAR ANY TSTMS...OTHERWISE VFR CONDS ARE EXPECTED THRU THE FCST PERIOD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Jun 26, 6:25 AM MDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 625 AM MDT SAT JUN 26 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 625 AM MDT (725 AM CDT) SAT JUN 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SEVERAL WEAK WEATHER DISTURBANCES AND A COOL FRONT WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS TO MUCH OF THE AREA TODAY... ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS MUCH OF SOUTH DAKOTA. THE PRIMARY THREAT WILL BE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Local storm report, Jun 26, 2:07 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
207 PM MDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 3 WSW DOWNTOWN RAPID CI 44.06N 103.29W
06/26/2010 E1.75 INCH PENNINGTON SD PUBLIC
0156 PM HAIL 1 SW DOWNTOWN RAPID CIT 44.06N 103.25W
06/26/2010 E1.75 INCH PENNINGTON SD NWS EMPLOYEE
&&
LCZEPYHALocal storm report, Jun 26, 2:16 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
216 PM MDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL DOWNTOWN RAPID CITY 44.08N 103.23W
06/26/2010 E1.00 INCH PENNINGTON SD NWS EMPLOYEE
0200 PM HAIL DOWNTOWN RAPID CITY 44.08N 103.23W
06/26/2010 E1.75 INCH PENNINGTON SD BROADCAST MEDIA
0203 PM HAIL 1 E DOWNTOWN RAPID CITY 44.08N 103.21W
06/26/2010 E1.75 INCH PENNINGTON SD NWS EMPLOYEE
0210 PM HAIL 5 ESE DOWNTOWN RAPID CI 44.05N 103.14W
06/26/2010 E1.00 INCH PENNINGTON SD NWS EMPLOYEE
0210 PM HAIL 4 SE DOWNTOWN RAPID CIT 44.03N 103.18W
06/26/2010 E1.00 INCH PENNINGTON SD NWS EMPLOYEE
&&
LCZEPYHALocal storm report, Jun 26, 3:07 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
307 PM MDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 3 NNE BLACK HAWK 44.19N 103.29W
06/26/2010 E1.00 INCH MEADE SD TRAINED SPOTTER
0257 PM HAIL 9 SE DOWNTOWN RAPID CIT 43.98N 103.11W
06/26/2010 E1.25 INCH PENNINGTON SD NWS EMPLOYEE
&&
LCZEPYHALocal storm report, Jun 26, 4:10 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 PM MDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 1 NW OWANKA 44.03N 102.60W
06/26/2010 E1.00 INCH PENNINGTON SD PUBLIC
0325 PM HAIL 2 SE FARMINGDALE 43.95N 102.86W
06/26/2010 E0.88 INCH PENNINGTON SD TRAINED SPOTTER
0325 PM TSTM WND GST 2 SE FARMINGDALE 43.95N 102.86W
06/26/2010 E60.00 MPH PENNINGTON SD TRAINED SPOTTER
0359 PM HAIL 1 NNE SHARPS CORNER 43.40N 102.39W
06/26/2010 E1.00 INCH SHANNON SD TRAINED SPOTTER
&&
LCZEPYHALocal storm report, Jun 26, 4:16 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND GST 1 WSW SCENIC 43.78N 102.56W
06/26/2010 E60.00 MPH PENNINGTON SD TRAINED SPOTTER
0405 PM TSTM WND GST 7 NE PRAIRIE CITY 45.60N 102.70W
06/26/2010 E60.00 MPH PERKINS SD PUBLIC
NICKEL SIZE HAIL
0408 PM TSTM WND GST 8 WNW USTA 45.25N 102.31W
06/26/2010 E60.00 MPH PERKINS SD TRAINED SPOTTER
DIME SIZE HAIL ALSO.
&&
LCZEPYHALocal storm report, Jun 26, 4:21 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 ESE KYLE 43.42N 102.18W
06/26/2010 E1.00 INCH SHANNON SD TRAINED SPOTTER
0410 PM TSTM WND GST 1 ESE KYLE 43.42N 102.18W
06/26/2010 E60.00 MPH SHANNON SD TRAINED SPOTTER
&&
LCZEPYHAThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:40 AM MDT | Severe Thunderstorm Warning | UNR | Harding | 65 min |
| Jun 26, 1:24 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 66 min |
| Jun 26, 1:56 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 66 min |
| Jun 26, 2:11 PM MDT | Areal Flood Advisory | UNR | Meade, Pennington | 3 hr |
| Jun 26, 2:31 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 37 min |
| Jun 26, 2:39 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 38 min |
| Jun 26, 2:47 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding, Meade, Perkins | 58 min |
| Jun 26, 3:15 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 33 min |
| Jun 26, 3:20 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 31 min |
| Jun 26, 3:28 PM MDT | Severe Thunderstorm Warning | UNR | 62 min | |
| Jun 26, 3:38 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 67 min |
| Jun 26, 3:48 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 57 min |
| Jun 26, 3:57 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 37 min |
| Jun 26, 4:07 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 68 min |
| Jun 26, 4:21 PM MDT | Severe Thunderstorm Warning | UNR | Perkins, Ziebach | 43 min |
| Jun 26, 4:48 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Mellette | 72 min |
| Jun 26, 4:51 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 69 min |
Nearby
Tornado Warnings in South Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.